Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Wakefield, VA

April 15, 2018Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 15, 2018, 7:05 PM EDT for Prince Edward County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 7:05 PM EDT (23:05 UTC)
Expired
Apr 15, 2018, 7:45 PM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 139 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:31 PM EDTTSTM WND DMGProspect, VATREES DOWN NEAR PROSPECT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 6:14 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS51 KAKQ 152305
SVRAKQ
VAC147-152345-
/O.NEW.KAKQ.SV.W.0009.180415T2305Z-180415T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
705 PM EDT SUN APR 15 2018

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Western Prince Edward County in central Virginia...

* Until 745 PM EDT

* At 704 PM EDT, severe thunderstorms were located along a line
  extending from near Boonsboro to Concord to near Red House to
  Clover, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Farmville, Hampden Sydney College, Longwood University, Hampden
  Sydney, Darlington Heights, Prospect, Briery Creek Lake, Tuggle,
  Briery, Allens Mill, Kingsville, Elam and Worsham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

A tornado watch remains in effect until midnight EDT for central
Virginia.

LAT...LON 3726 7868 3734 7860 3739 7859 3736 7858
      3733 7851 3734 7847 3732 7841 3731 7840
      3731 7838 3724 7839 3708 7844 3709 7848
      3713 7851 3715 7855 3714 7858 3717 7863
      3719 7864 3720 7869
TIME...MOT...LOC 2304Z 226DEG 43KT 3743 7929 3736 7899 3718 7884 3685
7873

HAIL...<.75IN
WIND...60MPH
 
$$

05
2 follow-up statements
355 
WWUS51 KAKQ 152324
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
724 PM EDT SUN APR 15 2018

VAC147-152345-
/O.CON.KAKQ.SV.W.0009.000000T0000Z-180415T2345Z/
Prince Edward VA-
724 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN PRINCE EDWARD COUNTY...

At 723 PM EDT, severe thunderstorms were located along a line
extending from Amherst to Tower Hill to near Hixburg to near
Keysville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Darlington Heights, Prospect, Briery Creek Lake, Tuggle,
Briery, Allens Mill, Kingsville, Elam and Worsham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in 
Wakefield.

&&

A tornado watch remains in effect until midnight EDT for central
Virginia.

LAT...LON 3726 7868 3734 7860 3739 7859 3736 7858
      3733 7851 3734 7847 3732 7841 3731 7840
      3731 7838 3724 7839 3708 7844 3709 7848
      3713 7851 3715 7855 3714 7858 3717 7863
      3719 7864 3720 7869
TIME...MOT...LOC 2323Z 226DEG 43KT 3759 7908 3752 7878 3734 7863 3701
7852

HAIL...<.75IN
WIND...60MPH
 
$$

05
154 
WWUS51 KAKQ 152341
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
741 PM EDT SUN APR 15 2018

VAC147-152350-
/O.EXP.KAKQ.SV.W.0009.000000T0000Z-180415T2345Z/
Prince Edward VA-
741 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PRINCE EDWARD COUNTY
WILL EXPIRE AT 745 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until midnight EDT for central
Virginia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Wakefield.

LAT...LON 3726 7868 3734 7860 3739 7859 3736 7858
      3733 7851 3734 7847 3732 7841 3731 7840
      3731 7838 3724 7839 3708 7844 3709 7848
      3713 7851 3715 7855 3714 7858 3717 7863
      3719 7864 3720 7869
TIME...MOT...LOC 2340Z 225DEG 43KT 3773 7890 3766 7860 3748 7845 3725
7842

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:08 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 15, 4:08 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
408 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong but slow moving cold front approaches from the west this
evening, and will be accompanied by showers and thunderstorms
while crossing the region overnight through early Monday. Breezy
and cooler conditions will follow for Monday, with spotty
showers possible.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Backdoor cold front continues to make progress SSW through
portions of ern and central VA this afternoon...aligned from
about the mouth of the Ches Bay to XSA to just S of EZF. S of
this front...warm/moderately humid air (temperatures in the
70s-around 80F) remains...while to the NNE...cool/maritime air
(temperatures mainly in the 50s) w/ gusty ENE winds (to 25-35
mph). Meanwhile...slow moving cold front approaching from the
WSW (now moving through SW VA and wrn NC). Warm spells this time
of year routinely end from the ENE...question is does the
backdoor front continue its SSW push this eve resulting in a
dwindling warm sector - esp in central/SE VA (as possible
convection arrives from the WSW)? Right now...there continues to
be a decent push of cool air from the NE (winds gusting to 30-35
mph on the ern shore) w/ strong hi pres stretching from ern New
England on NW...so see no reason for that front to stop its
push SW this evening (aided by the amount of lift to the WSW
accompanying the cold front and convection and the cold
ocean/bay waters). Will have PoPs rise to near 100% from W-E
overnight. Mentioning chc tstms w/ potential for +RA and gusty
winds. For now...will limit any mention of damaging winds to far
wrn portions of the FA until we see how all this plays out the
next few hrs. Pcpn to wind down after midnight W of I
95...linger to about 12Z/16 near the coast. Temperatures tonight
are tricky...most lows expected in the 50s...but there are a
couple of ways to get there (readings only in the u40s at
OXB/SBY now).

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Cold front pushes off the coast early Mon morning...w/ axis of
RA/possible tstms shifting onto the waters. Initially...SW winds
behind that front will be accompanied by partial clearing...esp
central/ern portions of the FA. Deep upper level lo will be
approaching from the W during Mon...leading to BKN-OVC
conditions and winds shifting to W (gusty at times). Cooler Mon
w/ highs in the 60s. Will hang onto 20-30% PoPs for N and NE
locations.

Primarily W winds and cool/dry conditions Mon night/Tue. Winds
shift back to SW by Wed ahead of lo pres diving ESE into the OH
Valley. Lows Mon night in the m30s W to the l40s E. Highs Tue in
the m50s-around 60F. Lows Tue night from the u30s NW to the
m-u40s SE. Highs Wed from the l-m60s on the ern shore to the
u60s-l70s in central VA to SE VA-NE NC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Near to below normal temperatures are expected through the
extended portion of the forecast. Mildest day (w/ gusty WSW
winds) is expected to be Thu...then dry/cooler wx will prevail
for Fri-Sat. Lo pres will be exiting the central Plains
Sat...tracking E and approaches the mid-Atlantic next
Sun...resulting in increasing clouds and CHC PoPs.

Lows Wed night in the l50s N and NW to the u50s SE. Highs Thu
will range from the m60s on the ern shore...to the u60s-l70s in
central VA and the m-u70s in SE VA-NE NC. Lows Thu night in the
l-m40s...except the u40s in far SE VA-coastal NE NC. Highs Fri
mainly 60-65F. Lows Fri night from the u30s NW to the l-m40s
elsewhere. Highs Sat again from 60-65F. Highs Sun from the
u50s-l60s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Backdoor cold front S of SBY...resulting in gusty NE winds and
IFR CIGS...VSBYS down to 1-2 SM in RA. Otherwise...BKN-OVC CIGS
w/ ISOLD/SCT SHRAS (varying conditions from short period IFR -
primary VSBYS and VFR in no RA). A strong cold front approaches
the region this evening...then it is expected to slowly cross
the local area overnight/push off the coast (early) Mon morning.
Gusty SSE winds to 25-35 kt along w/ SHRAS-possible tstms (w/
brief higher gusts possible). Winds shift to WSW post cold front
after midnight/by daybreak Mon morning. Improving conditions
during the day Mon in terms of CIGS/VSBYS. However, winds will
be shifting to mainly W and increasing/becoming gusty in excess
of 20 kt once again for both Mon and Tue afternoon. VFR and
calmer conditions expected mid week.

&&

.MARINE...
A backdoor cold front is gradually pushing to the SW this aftn
with an easterly wind of 15-25kt across the nrn tier of the area
and seas of 5-7ft off the MD coast. Elsewhere, mainly a S wind
of 10-15kt. Strong low pressure will lift across the nrn Mid-
Atlantic late tonight into Monday morning, which will push the
stubborn backdoor boundary to the N. The wind will become SE
25-30kt for a ~3hr period late tonight with some gusts to
35-40kt possible mainly associated with convection and strong
pressure falls to the N. Have opted to maintain an SCA given
that any gale conditions will be short-lived and convectively
enhanced. Seas build to 6-10ft tonight, with 3-5ft waves in the
Bay and potentially up to 6ft at the Mouth of the Bay. The wind
will become WSW 15-20kt as the front pushes offshore Monday
aftn. Low pressure lingers over New England and Ern Canada for
the early part of the week as high pressure builds across the
Southeast Conus. Mainly a W wind of 10-20kt through Tuesday. The
SCA will end at 4pm Monday, and 10z Tuesday for seas in the
ocean. A cold front approaches from the W Wednesday with the
wind becoming SW. A cold front crosses the area Wednesday night
with the wind shifting to NW.

&&

.TIDES/COASTAL FLOODING...
An increasing SE wind of 20-25kt with gusts to around 30kt will
result in tidal anomalies approaching 1.5ft above normal late
tonight into Monday. A wind shift to SW Monday will potentially
push water into estuaries along the bay side of the MD Ern Shore
potentially resulting in minor tidal flooding. On the ocean
side, Ocean City potentially reaches a total water level of
3.5-3.8ft above MLLW tonight and Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 5 PM EDT Monday for ANZ630>638.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/JDM
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 15, 6:24 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
624 PM EDT Sun Apr 15 2018

MDZ021>025-VAZ099-100-162230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
624 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after midnight tonight into early Monday morning.
Strong or damaging wind gusts as well as very heavy rainfall are the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-079-080-513>516-162230-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
624 PM EDT Sun Apr 15 2018

...TORNADO WATCH 54 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats. However, an
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NCZ012>014-030>032-VAZ081-082-087>090-092-093-096-524-162230-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince George-
Charles City-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Newport News-
624 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, south central Virginia and southeast
Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats. However, an
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NCZ015>017-102-VAZ064-075>078-083>086-095-097-098-509>512-517>523-
525-162230-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-New Kent-Gloucester-
Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
Hampton/Poquoson-
624 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will accompany a cold front as it crosses
the outlook area after 8 pm tonight into early Monday morning. There
is a slight risk of severe thunderstorms. Strong to damaging wind
gusts and very heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 15, 6:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
649 PM EDT SUN APR 15 2018

VAZ060-065-066-152345-
Mecklenburg-Lunenburg-Prince Edward-
649 PM EDT SUN APR 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MECKLENBURG...
WESTERN PRINCE EDWARD AND NORTHWESTERN LUNENBURG COUNTIES...

At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evington to near Gladys to near
Brookneal to near Halifax to near Virgilina. Movement was northeast
at 45 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Chase City, Hampden Sydney, Clarksville, Boydton, Kells Corner,
Buffalo Springs, Darlington Heights, Prospect, Nelson, Tuggle,
Spanish Grove, Briery, Finchley, Finneywood, Fairview, Plantersville,
Elam, Rogers Corner, Blevins Corner and Eppes Fork.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

If you are on or near Kerr Reservoir...get out of the water and move
indoors or inside a vehicle. Remember...lightning can strike more
than 10 miles from the parent thunderstorm. If you can hear
thunder...you are close enough to be struck by lightning. Move to a
safe shelter. Do not be caught on the water in a thunderstorm.

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3701 7846 3708 7844 3709 7848
      3715 7855 3714 7858 3719 7864 3720 7869
      3726 7868 3734 7860 3740 7859 3737 7858
      3733 7851 3734 7847 3655 7830 3655 7874
TIME...MOT...LOC 2248Z 205DEG 45KT 3728 7931 3719 7906 3700 7894 3677
7887 3648 7879

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:49 PM EDTSpecial Weather StatementAKQMecklenburg56 min
Apr 15, 7:21 PM EDTMarine Dense Fog AdvisoryAKQ5 hr
Apr 15, 7:43 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg, Prince Edward47 min
Apr 15, 7:48 PM EDTSevere Thunderstorm WarningAKQCumberland, Fluvanna, Goochland42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.